Minnesota, 2004Tornadoes and Hail in Minnesota, August 2, 2004
August 2, 2004 · NWS FGF · 23 events in 3 counties and zones
16 thunderstorm wind, 4 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 1:15 AM CST, 51 minutes earlier.
Area forecast discussion, Aug 2, 1:15 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 AM CDT MON AUG 2 2004
.DISCUSSION...
07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH
DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN
NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN
SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER
EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG
UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION
IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE)
LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING
OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF
ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES.
SHORT TERM...
EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO
SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE
OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION
TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY
MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE
CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS
WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE
GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY
MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK
WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF
A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION
OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY.
NO CHANGES TO EXTENDED ATTM.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
BERG
Hazardous weather outlook, Aug 1, 5:05 AM CST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 AM CDT SUN AUG 1 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011353-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
605 AM CDT SUN AUG 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF
HIGHWAY2 WHILE A SLIGHT RISK OF THUNDER IS FORECASTED ELSEWHERE ACROSS
THE REGION. STRONG INSTABILITY COUPLED WITH INCREASING MOISTURE FLUX
CONVERGENCE AHEAD OF NEXT UPSTREAM SHORTWAVE TROUGH OVER BRITISH
COLUMBIA WILL HELP TO TRIGGER THUNDERSTORMS ACTIVITY BY LATE EVENING
OVER THE AREA.
THUNDERSTORMS SHOULD BEGIN ALONG AND WEST OF THE RED RIVER VALLEY
AFTER 9PM AND THEN TRACK EASTWARD INTO MINNESOTA DURING THE REMAINDER
OF THE OVERNIGHT. ANY SEVERE STORM WILL CAPABLE OF PRODUCING LARGE
HAIL...WIND DAMAGE AND ISOLATED TORNADOES ACROSS THE SOUTH IN THE
MODERATE RISK AREA.
THE CAUSE FOR ALL THIS UNSETTLED WEATHER IS LOW PRESSURE OVER SOUTH
DAKOTA AND ASSOCIATED WARM FRONTAL BOUNDARY. THIS FEATURE IS EXPECTED
TO LIFT NORTHWARD LATER TODAY AND TONIGHT IN THE FORM OF AN INVERTED
TROUGH. THIS TROUGH SHOULD INTERACT WITH INSTABILITY IN PLACE ALONG
WITH AN APPROACHING UPPER LEVEL DISTURBANCE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO LINGER ACROSS THE REGION ON MONDAY
ENDING FROM WEST TO EAST IN THE AFTERNOON. ADDITIONAL THUNDERSTORM
CHANCES LOOM ON THE HORIZON TUESDAY AND AGAIN FRIDAY NIGHT AND
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
BERG
Event by event
16 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Tornado, Wilkin
- When
- August 2, 2:06 AM CST to 2:07 AM CST
- Where
- Wilkin County, 4 mi N of Rothsay
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.533, -96.283
A brief touchdown was seen from the Rothsay truck stop.
Thunderstorm Wind, Wilkin
- When
- August 2, 2:12 AM CST
- Where
- Wilkin County, 1 mi N of Rothsay
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.500, -96.283
A 71 mph wind gust was measured at the MNDOT RWIS site near Rothsay.
Tornado, Otter Tail
- When
- August 2, 2:15 AM CST to 2:25 AM CST
- Where
- Otter Tail County, 4 mi NW of Erhard
- Rating
- F1
- Path length
- 7 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.517, -96.167
Numerous large trees were uprooted or snapped off. A large evergreen was embedded in the north side of the Trondhjem township hall. A road sign was also twisted along 360th street near county road 21. A corn crib was thrown about 100 feet across a road and demolished. Power poles were also snapped off.
Thunderstorm Wind, Otter Tail
- When
- August 2, 2:15 AM CST
- Where
- Otter Tail County, 5 mi NW of Erhard
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.533, -96.167
Large branches were blown down. This was part of an intermittent downburst wind pattern found from Rothsay to near Parkers Prairie.
Hail, Otter Tail
- When
- August 2, 2:20 AM CST
- Where
- Otter Tail County, 2 mi W of Erhard
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.483, -96.150
Thunderstorm Wind, Otter Tail
- When
- August 2, 2:40 AM CST to 2:45 AM CST
- Where
- Otter Tail County, Fergus Falls
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 46.283, -96.067
Trees and branches were blown down on the east side of Fergus Falls. The entire northeast side of town also lost power.
Thunderstorm Wind, Otter Tail
- When
- August 2, 2:50 AM CST
- Where
- Otter Tail County, 5 mi E of Fergus Falls
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.283, -95.967
Tree damage occurred at Wall Lake, east of Fergus Falls. The strong wind also blew around docks, boats, and boat lifts.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:00 AM CST
- Where
- Otter Tail County, 12 mi SW of Richville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.383, -95.817
Trees were blown down and power was out for nearly 8 hours. Pontoon boats were flipped over at Pickerel Lake.
Hail, Otter Tail
- When
- August 2, 3:00 AM CST
- Where
- Otter Tail County, 12 mi SW of Richville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.383, -95.817
The hail fell near Pickerel Lake.
Tornado, Otter Tail
- When
- August 2, 3:05 AM CST to 3:25 AM CST
- Where
- Otter Tail County, 14 mi W of Ottertail
- Rating
- F1
- Path length
- 12 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.433, -95.850
The tornado tracked from the Pickerel Lake area, across Ottertail Lake, to around 2 miles southwest of Ottertail. Numerous trees were uprooted or snapped off. Boat lifts and docks were strewn around the lake shores. Downed trees fell on the roofs of several homes. Power poles were snapped off causing widespread power outages. Several people reported a loud "freight train" sound.
Hail, Otter Tail
- When
- August 2, 3:12 AM CST
- Where
- Otter Tail County, 3 mi S of Dalton
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.117, -95.900
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:14 AM CST
- Where
- Otter Tail County, Battle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 46.283, -95.717
Power outages occurred as a result of widespread tree damage and downed power lines. This was part of intermittent downburst wind damage from Rothsay to near Parkers Prairie.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:14 AM CST
- Where
- Otter Tail County, 1 mi N of Battle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.300, -95.717
Trees were blown over on the west shore of West Battle Lake.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:14 AM CST
- Where
- Otter Tail County, 2 mi NE of Battle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.300, -95.683
Many trees were blown down at Glendalough State Park. Trees fell on roads and on a canoe rack loaded with canoes. The park closed for about 4 days for cleanup. Trees fell on tents at two different camp sites, although no injuries were reported.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:14 AM CST
- Where
- Otter Tail County, Balmoral
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.383, -95.483
Numerous trees were blown over along highway 78 near Balmoral Golf Course. The highway was closed while the trees and some downed power lines were cleaned up. At the golf course, 150 trees were blown down. One tree fell on the cart shed.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:14 AM CST
- Where
- Otter Tail County, 5 mi N of Battle Lake
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.350, -95.717
Strong winds ripped the roof off a building and sent debris about a half-mile downwind.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:20 AM CST
- Where
- Otter Tail County, 2 mi NNE of Vining
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.300, -95.517
Trees were uprooted on the shoreline of East Battle Lake.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:20 AM CST
- Where
- Otter Tail County, 3 mi N of Vining
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 46.317, -95.533
Several trees fell at the Lutheran Island Camp on East Battle Lake, knocking down power lines. Trees also fell on a piece of playground equipment, a cabin, and two cars.
Thunderstorm Wind, Otter Tail
- When
- August 2, 3:31 AM CST
- Where
- Otter Tail County, Parkers Prairie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 46.167, -95.317
Twelve power poles were knocked down around Parkers Prairie because of falling trees. Roughly 6300 customers were without power. Trees fell on several homes and on a nursing home roof. A fertilizer storage shed was also blown over. The high school football field scoreboard was blown off its support poles and was thrown several hundred feet away. The baseball scoreboard was twisted and a nearby storage shed was blown through a chainlink fence and flipped over. Shingle damage was also reported throughout town. This was part of intermittent downburst wind damage that was reported from Rothsay to Parkers Prairie.
Thunderstorm Wind, Wilkin
- When
- August 2, 4:52 AM CST
- Where
- Wilkin County, 1 mi N of Rothsay
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.500, -96.283
The Rothsay MNDOT RWIS site reported a 58 mph wind gust.
Hail, Otter Tail
- When
- August 2, 5:24 AM CST
- Where
- Otter Tail County, 2 mi NE of Fergus Falls
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.300, -96.033
Thunderstorm Wind, Otter Tail
- When
- August 2, 5:29 AM CST
- Where
- Otter Tail County, 3 mi S of Dalton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 46.117, -95.900
The gust was measured by a Davis wind system.
Thunderstorm Wind, Grant
- When
- August 2, 5:42 AM CST
- Where
- Grant County, Ashby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.100, -95.817
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Michigan, August 2, 2004$60,000 · 53 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
- Flash Flooding and Hail in Tennessee, August 2 to 5, 2004$14,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420779, 5420780, 5420781, 5420782, 5420783, 5420784, 5420878, 5420785, 5420786, 5420787, 5420788, 5420789, 5420879, 5420880, 5420881, 5420882, 5420876, 5420877, 5420871, 5420872, 5420873, 5420874, 5420875.